Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Inequalities for eigenvalues of selfadjoint operators


Author: Stephen M. Hook
Journal: Trans. Amer. Math. Soc. 318 (1990), 237-259
MSC: Primary 47A70; Secondary 35P05, 47B25, 49G20
MathSciNet review: 943604
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We establish several inequalities for eigenvalues of selfadjoint operators in Hilbert space. The results are quite general. In particular, let $ \Omega $ be a region in $ {{\mathbf{R}}^n},\partial \Omega $ its boundary and $ \Delta $ the Laplace operator in $ {{\mathbf{R}}^n}$. Let $ p(x)$ be a polynomial of degree $ m$ having nonnegative real coefficients. We show that if the problems

(1) $ - \Delta u = \lambda u$ in $ \Omega ;u = 0$ on $ \partial \Omega $;

(2) $ p( - \Delta )\upsilon = \mu \upsilon $ in $ \Omega ;\upsilon $ and its first $ m - 1$   derivatives$ =0$   on$ \partial \Omega $; and

(3) $ {( - \Delta )^m}w = vw$ in $ \Omega ;w$ and its first $ m - 1$   derivatives$ =0$   on$ \partial \Omega $ are selfadjoint with discrete spectra of finite multiplicity $ {\lambda _1} \leq {\lambda _2} \leq \cdots $ etc. then

(4) $ p(\Gamma _i^{1/m}) \geq {\mu _i} \geq p({\lambda _i})$ for each index $ i$. The set of problems (1), (2), (3) and the result (4) is only one example of our more general result.

The above problems (1), (2), and (3) can be thought of as related through the single operator given by the Laplacian. We also establish results for eigenvalues for unrelated operators. Let $ A$, $ B$ and $ A + B$ be selfadjoint on domains $ {D_A},{D_B}$, and $ {D_{A + B}}$ with $ {D_{A + B}} \subseteq {D_A} \cap {D_B}$. If $ A$, $ B$, and $ A + B$ have discrete spectra $ \{ {\lambda _i}\} _{i = 1}^\infty ,\{ {\mu _i}\} _{i = 1}^\infty $ and $ \{ {\Gamma _i}\} _{i = 1}^\infty $ arranged in ascending order, as above, then inequality

(5) $ \sum\nolimits_{i = 1}^n {{\Gamma _i}} \geq \sum\nolimits_{i = 1}^n {({\lambda _i} + {v_i})} $ is established for each positive integer $ n$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A70, 35P05, 47B25, 49G20

Retrieve articles in all journals with MSC: 47A70, 35P05, 47B25, 49G20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1990-0943604-8
PII: S 0002-9947(1990)0943604-8
Article copyright: © Copyright 1990 American Mathematical Society